WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 5
- Education and Training 1
- Error Reporting and Analysis
- Human Factors Engineering 2
- Legal and Policy Approaches 2
- Logistical Approaches 1
- Quality Improvement Strategies 3
- Specialization of Care 1
- Teamwork 2
- Technologic Approaches 1
- Device-related Complications 2
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 1
- Medication Errors/Preventable Adverse Drug Events 4
- Nonsurgical Procedural Complications 1
- Psychological and Social Complications 1
- Surgical Complications 2
Jennifer Morris and Marie Bismark, MD; September 2016
Assuming its dosing was similar to morphine, a physician ordered 4 mg of IV hydromorphone for a hospitalized woman with pain from acute pancreatitis. As 1 mg of IV hydromorphone is equivalent to 4 mg of morphine, this represented a large overdose. The patient was soon found unresponsive and apneic—requiring ICU admission, a naloxone infusion overnight, and intubation. While investigating the error, the hospital found other complaints against that particular physician.
Sonya P. Mehta, MD, MHS, and Karen B. Domino, MD, MPH; April 2015
During laparoscopic subtotal colon resection for adenocarcinoma, a patient's bladder was accidentally lacerated and surgeons repaired it without difficulty. As nurses set up bladder irrigation equipment, no one noticed the bag of solution was dripping into the power supply of an anesthesiology monitor. Suddenly sparks and flames began shooting from the monitor, and the OR filled with black smoke. Fortunately, the fire was extinguished quickly and neither the patient nor any OR staff was injured.
Don C. Rockey, MD; July-August 2014
Presenting with jaundice and epigastric pain, a woman with a history of multiple malignancies was admitted directly for an ultrasound-guided liver biopsy. After the procedure, the patient had low blood pressure and complained of new abdominal pain, which worsened over the next 2 hours. The bedside nurse soon found the patient unresponsive.
- Spotlight Case
Annie Yang, PharmD, BCPS; February 2014
Despite multiple checks by physician, pharmacist, and nurse during the medication ordering, dispensing, and administration processes, a patient received a 10-fold overdose of an opioid medication and a code blue was called.
- Spotlight Case
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD; May 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Roy Ilan, MD, MSc; May 2013
A woman was emergently admitted for surgery for acute appendicitis. Although the patient had a chest port for breast cancer chemotherapy, the surgeon demanded that a peripherally inserted central catheter (PICC) be placed. The patient developed blood clots from the PICC, and surgery was cancelled. Significant complications, including perforation, peritonitis, and prolonged hospitalization, arose from managing the appendicitis conservatively.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
- Spotlight Case
Victoria Rich, PhD, RN; August 2009
Admitted to the ICU for COPD exacerbation and atrial fibrillation, a patient who had stabilized is left unattended in the bathroom while the nurse on an understaffed unit attends to a more emergent patient. An assistant later finds the patient on the floor, unresponsive and cyanotic.
D. John Doyle, MD, PhD ; July-August 2005
Following surgery, a woman receives morphine via a patient-controlled analgesia (PCA) pump. A few hours after arriving on the floor, she is found barely breathing.
- Spotlight Case
Robert McNutt, MD; Richard Abrams, MD; Scott Hasler, MD; May 2005
Using past WebM&M cases, the authors discuss the challenges inherent in classifying diagnostic mistakes as medical errors.
J. Forrest Calland, MD; January 2004
During a hernia repair, surgeons decide to remove a patient's hydrocele, spermatic cord, and left testiclewithout realizing that his right testicle had been removed previously.